What to Do About Statin-Related Side Effects

0
253

Statin medications can sometimes cause side effects, such as muscle pain or digestive problems. But what are the risks of stopping the medication because of those adverse effects?

Researchers examined this question in a 2017 study published in the Annals of Internal Medicine. Their findings suggest that the risk of suffering a heart attack within a few years of going off the medication may climb. The study followed more than 28,000 patients taking a statin and who had experienced a symptom attributed to their medication. Just under 30 percent of the patients stopped taking statins altogether, while 71 percent continued.

The researchers found that among those who stopped taking the medication, 14 percent suffered a heart attack or stroke, or died, over the subsequent four years, as compared with just over 12 percent of patients who continued with statins.

If you think youre having side effects from a statin, talk to your doctor. Lowering your dose or switching to a different statin may solve the problem. In other cases, the symptoms being experienced may be unrelated to the statin: Body aches and digestive issues, for example, can have various causes. In general, the benefits of statins outweigh the risks, so work with your doctor to find a treatment plan with which you can stick.